Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Feb 21, 2024, 1:43 AM MST for Eddy County, Lea County, New Mexico; 5 counties in Texas. It took effect at Feb 21, 2024, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2024, 1:43 AM MST (08:43 UTC)
- In effect from
- Feb 21, 2024, 11:00 AM MST
- Expired
- Feb 21, 2024, 7:30 PM MST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4978 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159 WWUS74 KMAF 210843 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 143 AM MST Wed Feb 21 2024 NMZ027-TXZ270-271-211645- /O.CON.KMAF.HW.W.0008.240221T1800Z-240222T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 143 AM MST Wed Feb 21 2024 /243 AM CST Wed Feb 21 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 45 to 65 mph with gusts up to 90 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 11 AM MST /noon CST/ this morning to 11 PM MST /midnight CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ TXZ277-211645- /O.CON.KMAF.HW.W.0008.240221T1800Z-240222T0600Z/ Davis Mountains- Including the cities of Fort Davis 243 AM CST Wed Feb 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Davis Mountains. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-029-033-034-TXZ059-273-274-278-211645- /O.NEW.KMAF.WI.Y.0005.240221T1800Z-240222T0600Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Eastern Culberson County-Reeves County Plains-Davis Mountains Foothills- Including the cities of Hobbs, Carlsbad, Mentone, Jal, Pecos, Carlsbad Caverns NP, Tatum, Artesia, Lovington, Alpine, and Eunice 143 AM MST Wed Feb 21 2024 /243 AM CST Wed Feb 21 2024/ ...WIND ADVISORY IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Southeast New Mexico plains, Loving, Eastern Culberson County, Reeves County Plains, and Davis Mountains Foothills. * WHEN...From 11 AM MST /noon CST/ this morning to 11 PM MST /midnight CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ David Munyan
2 follow-up statements
862 WWUS74 KMAF 212019 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 119 PM MST Wed Feb 21 2024 NMZ027-TXZ270-271-220600- /O.CON.KMAF.HW.W.0008.000000T0000Z-240222T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 119 PM MST Wed Feb 21 2024 /219 PM CST Wed Feb 21 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 11 PM MST /midnight CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ TXZ277-220600- /O.CON.KMAF.HW.W.0008.000000T0000Z-240222T0600Z/ Davis Mountains- Including the cities of Fort Davis 219 PM CST Wed Feb 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Davis Mountains. * WHEN...Until midnight CST tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ NMZ028-029-033-034-TXZ059-273-274-278-220600- /O.CON.KMAF.WI.Y.0005.000000T0000Z-240222T0600Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Eastern Culberson County-Reeves County Plains-Davis Mountains Foothills- Including the cities of Jal, Artesia, Hobbs, Alpine, Mentone, Tatum, Carlsbad Caverns NP, Lovington, Eunice, Pecos, and Carlsbad 119 PM MST Wed Feb 21 2024 /219 PM CST Wed Feb 21 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southeast New Mexico plains, Loving, Eastern Culberson County, Reeves County Plains, and Davis Mountains Foothills. * WHEN...Until 11 PM MST /midnight CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ David Hennig
672 WWUS74 KMAF 220230 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 730 PM MST Wed Feb 21 2024 NMZ027-TXZ270-271-277-220330- /O.CAN.KMAF.HW.W.0008.000000T0000Z-240222T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Fort Davis, Guadalupe Mountains National Park, Queen, and Pine Springs 730 PM MST Wed Feb 21 2024 /830 PM CST Wed Feb 21 2024/ ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ NMZ028-029-033-034-TXZ059-273-274-278-220330- /O.CAN.KMAF.WI.Y.0005.000000T0000Z-240222T0600Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Eastern Culberson County-Reeves County Plains-Davis Mountains Foothills- Including the cities of Pecos, Tatum, Lovington, Carlsbad, Jal, Carlsbad Caverns NP, Artesia, Alpine, Eunice, Mentone, and Hobbs 730 PM MST Wed Feb 21 2024 /830 PM CST Wed Feb 21 2024/ ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ Samantha Zuber
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 9:23 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 9:23 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1023 PM CST Tue Feb 20 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 226 PM CST Tue Feb 20 2024
The short of the short term forecast is that it will be warm,
windy, and dry. Tonight sees a continuation of low level
southwesterly flow that keeps overnight temperatures in the 40s
for most. Normal lows should be in the mid 30s for this time of
year. 850mb (around 2k feet above ground level) temperatures end
up around 2C warmer than today for tomorrow leading to highs in
the mid 80s for most. Spots in the Lower Trans Pecos may see their
first 90 degree day of the year. Lows on Thursday morning stay
above normal with mid to upper 40s area wide.
Wednesday afternoon sees the current upper level ridge begin to
shift to the east and an upper level low moves in from the west
bringing strong winds to the region. The previous High Wind Watch
has been upgraded to a High Wind Warning and expanded to include
the Davis Mountains. Wind Advisories will likely be needed
adjacent to the mountain zones as windy conditions will be seen
over those areas. Blowing dust will be a given with how dry
conditions have been recently, so expect reductions in visibility
at times. Winds decrease late Wednesday night as the trough passes
to the north and east of the region. Precipitation is not
expected.
-Stickney
&&
.LONG TERM...
(Thursday through Monday)
Issued at 226 PM CST Tue Feb 20 2024
A cold front passes through early Thursday with northerly winds
ushering in temperatures much closer to normal. There is no trace
of moisture so no precipitation is expected with this front, or
anytime in the extended forecast for that matter. The cooler
temperatures persist through Saturday before zonal flow causes
above normal warmth to return on Sunday with highs pushing back up
into the 80s. The jet stream becomes reestablished over the
southern Rockies early next week as an upper low moves into
southern California. This pattern will continue the warmth through
at least Monday before the low reaches the Great Plains bringing
the next cold front.
Hennig
&&
.AVIATION...
(06Z TAFS)
Issued at 1019 PM CST Tue Feb 20 2024
VFR conditions will prevail at KMAF, KPEQ, KFST, and KINK through
22/06Z, while high-end MVFR conditions in BLDU are forecast for
KCNM and KHOB in the 21/20Z to 22/01Z time window. Westerly winds
will wind up in the 21/18Z to 22/00Z time frame with gusts near
40 knots at these terminals, while wind gusts in the 25-35 knot
range are forecast at the remainder of the TAF sites. After sunset
Wednesday, winds will fall off but remain in the 12-15 knot range
through 22/06Z.
&&
.FIRE WEATHER...
Issued at 226 PM CST Tue Feb 20 2024
Strong winds and humidities dropping below 10 percent are still
expected for tomorrow creating a critical fire weather threat. The
only limiting factor is ERC values are still low since it is the
early season and prevents this from being a much worse fire
weather day. Overnight recovery will be fair to poor before a cold
front shifts winds from the northwest and ultimately north on
Thursday while wind speeds diminish. Increasing moisture will also
help lower the fire threat Thursday into the weekend.
Drier air returns Sunday into early next week. Winds should be
light on Sunday before the jet stream becomes repositioned over
New Mexico and West Texas next Monday and Tuesday increasing the
winds and the fire weather threat once again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 85 49 72 / 0 0 0 0
Carlsbad 43 82 42 69 / 0 0 0 0
Dryden 47 82 50 80 / 0 0 0 0
Fort Stockton 49 91 51 73 / 0 0 0 0
Guadalupe Pass 48 72 43 62 / 0 0 0 0
Hobbs 43 81 44 68 / 0 0 0 0
Marfa 41 81 38 69 / 0 0 0 0
Midland Intl Airport 47 86 48 71 / 0 0 0 0
Odessa 48 86 49 71 / 0 0 0 0
Wink 42 87 44 73 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CST /11 AM MST/ to 8 PM CST /7 PM
MST/ Wednesday for Central Brewster County-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
Marfa Plateau-Pecos-Reeves County Plains-Van Horn and
Highway 54 Corridor.
High Wind Warning from noon CST /11 AM MST/ Wednesday to
midnight CST /11 PM MST/ Wednesday night for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Red Flag Warning from 11 AM to 7 PM MST Wednesday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning from 11 AM to 11 PM MST Wednesday for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...93
LONG TERM....10
AVIATION...70Hazardous weather outlook, Feb 20, 1:05 PM MST, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CST Tue Feb 20 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-212015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CST Tue Feb 20 2024 /105 PM MST Tue Feb 20 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High winds are expected in the Guadalupe, Davis, and Delaware mountains Wednesday afternoon and evening, and a High Wind Warning is in effect. Windy conditions are also possible across the adjacent plains of Southeast New Mexico and West Texas. Near-critical to critical fire weather conditions are expected on Wednesday, especially west of the Pecos, where a Red Flag Warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.